Kentucky, 2011Flash Flooding and Flooding in Kentucky, April 12, 2011
April 12, 2011 · NWS JKL · 8 events in 4 counties and zones
On April 12th, a slow exiting low pressure system produced constant rainfall over the northern portion of the CWA as the system was slow to exit the area. The low pressure center eventually moved off to the north but not before 2 flash flood warnings needed to be issued.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- $6,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On April 12th, a slow exiting low pressure system produced constant rainfall over the northern portion of the CWA as the system was slow to exit the area. The low pressure center eventually moved off to the north but not before 2 flash flood warnings needed to be issued.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 12, 2:23 AM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Apr 12, 2:23 AM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
323 AM EDT TUE APR 12 2011
.SHORT TERM.../TODAY THROUGH WEDNESDAY NIGHT/...UPDATED
THE INITIAL BAND OF RAINFALL HAS MOVED ON OFF TO THE EAST AND
NORTHEAST...WITH SCATTERED SHOWERS AT THIS POINT IN A DRY
SLOT. A LARGE AREA OF LIGHT TO MODERATE RAIN WAS PRESENT OVER
CENTRAL KY ASSOCIATED WITH THE UPPER LEVEL LOW.
THROUGH THE PERIOD...THE UPPER LEVEL LOW IS EXPECTED TO WORK INTO
THE AREA TOWARD 12Z AND GRADUALLY MOVE NE INTO WV BY THE AFTERNOON.
WITH THIS MOVING BACK INTO THE AREA...RATHER WIDESPREAD SHOWERS
SHOULD AGAIN RETURN TO THE REGION AND HAVE OPTED TO RAISE POPS TO
CATEGORICAL FOR TODAY...WITH THE CATEGORICAL POPS LINGERING THE
LONGEST IN THE EASTERN COUNTIES. AT THIS TIME...BASED ON THE UPSTREAM
RAINFALL AND RAINFALL RATES THAT HAVE OCCURRED OVER CENTRAL KY AND
THE GROUND NO SATURATED OVER PRETTY MUCH THE ENTIRE AREA...WILL
HOLD ONTO THE FLOOD WATCH. IF RAINFALL RATES...ESPECIALLY THREE
TO SIX HOUR TOTALS APPROACH WHAT HAS BEEN OBSERVED TO THE WEST...
SOME SMALL STREAMS AND CREEKS SHOULD CERTAINLY RISE TO BANKFULL
OR HIGHER. WITH THE UPPER LEVEL LOW PASSING BY AND PLENTY OF RAIN
AND CLOUD COVER EXPECTED TEMPS AROUND 12Z SHOULD BE VERY CLOSE TO
HIGHS FOR THE ENTIRE DAY WITH TEMPS HOLDING STEADY IF NOT FALLING
A FEW DEGREES BY LATE IN THE DAY. A FEW AREAS IN THE SW MAY EXPERIENCE
CLOUDS THINNING OUT ENOUGH FOR A BIT OF RISE THEN.
OVERALL...THE MODEL HANG ONTO THE CLOUDS AND PRECIP LONGER THAN
PREVIOUSLY FORECAST AND DESPITE HEIGHT INCREASES ANTICIPATED FOR
TONIGHT...LOW CLOUDS WILL LIKELY PERSIST IN THE MORE EASTERN
LOCATIONS CLOSER TO THE WV BORDER WELL INTO THE NIGHT. WINDS WILL
SLACKEN TONIGHT...BUT AT THIS TIME...THE THREAT FOR PATCHY FOG OR
FROST APPEARS HIGHER ACROSS WESTERN SECTIONS. A MINOR RIDGE/VALLEY
TEMP SPLIT WILL PROBABLY OCCUR OVER THE CENTRAL AND WESTERN
SECTIONS.
WITH SFC HIGH PRESSURE AND UPPER RIDGE IN PLACE ON WED INTO WED NIGHT...
MODERATING TEMPERATURES ARE ANTICIPATED ON WED AND WITH THE SUNSHINE
IT WILL FEEL SIGNIFICANTLY WARMER THAN TODAY. THE PATTER OF SFC HIGH
PRESSURE DRIFTING INTO THE CENTRAL APPALACHIANS AND MEAN UPPER
LEVEL RIDGING IS FAVORABLE FOR A RIDGE/VALLEY TEMP SPLIT ON WED NIGHT.
PATCHY VALLEY FROST COULD AGAIN BE A THREAT...ESPECIALLY ACROSS
LOCATIONS IN THE EAST THAT EXPERIENCE LESS CLEARING TONIGHT.
.LONG TERM.../THURSDAY THROUGH MONDAY/...UPDATED
THE PROGRESSIVE PATTERN WILL CONTINUE IN THE EXTENDED. ANOTHER MID
LEVEL SHORTWAVE WILL ACT TO DEVELOP AND DEEPEN ANOTHER AREA OF LOW
PRESSURE ACROSS THE CENTRAL PLAINS ON THURSDAY. THIS SYSTEM...MUCH
LIKE THE LAST SEVERAL...WILL TRACK EAST INTO THE OHIO VALLEY ON
FRIDAY AND FRIDAY NIGHT. AFTER A PLEASANT THURSDAY...CLOUDS WILL BE
ON THE INCREASE ONCE AGAIN THURSDAY NIGHT. SOME MODEL DISCREPANCIES
ENTER THE PICTURE LATE THURSDAY NIGHT INTO FRIDAY ON THE TIMING OF
PRECIPITATION. THE GFS IS MUCH QUICKER WHILE THE ECMWF IS MUCH
SLOWER. GIVEN THE RECENT HISTORY OF THE ECMWF PERFORMING WELL ON
TIMING...OPTING TO FOLLOW THE MODEL FAIRLY CLOSELY ONCE AGAIN.
THUS...HAVE REMOVED ANY PRECIPITATION CHANCES FOR THURSDAY NIGHT AND
DELAYED THEM CONSIDERABLY ON FRIDAY. BY FRIDAY AFTERNOON/EVENING...
WE SHOULD FINALLY SEE SOME RAIN SHOWER ACTIVITY WORKING INTO EAST
KENTUCKY. GIVEN THE TIME OF ARRIVAL...CANNOT RULE OUT SOME
THUNDERSTORMS. HOWEVER...AT THIS TIME...INSTABILITY (SURFACE OR MID
LEVEL) DOES NOT APPEAR THAT IMPRESSIVE. GIVEN THE DYNAMICS
INVOLVED...I SUPPOSE A FEW LIGHTNING STRIKES CANNOT BE RULED OUT.
FRIDAY NIGHT APPEARS TO BE VERY WET AT THIS POINT WITH THE MAIN
FORCING FROM THE SHORTWAVE PUSHING EAST ACROSS THE AREA. THE RAIN
WILL LIKELY LINGER INTO SATURDAY MORNING BEFORE ENDING FROM
SOUTHWEST TO NORTHEAST THROUGH THE DAY. OBVIOUSLY...PRECIPITATION
COULD LINGER A BIT LONGER THAN EXPECTED...SIMILAR TO THIS PAST STORM
SYSTEM. A QUIETER SECOND HALF OF THE WEEKEND IS EXPECTED WITH
SUNSHINE RETURNING FOR SUNDAY. GOING FAIRLY CLOSE TO GUIDANCE WITH
TEMPERATURES. COULD BE SOME FROST QUESTIONS GOING INTO SATURDAY
NIGHT AND SUNDAY NIGHT...BUT VERY MARGINAL AT THIS POINT.
A FAIRLY SUBTLE SHORTWAVE WILL PROGRESS EAST ACROSS THE REGION
SUNDAY NIGHT INTO EARLY MONDAY...WHICH COULD BRING ANOTHER QUICK
SHOT OF PRECIPITATION TO THE AREA. VERY WEAK FORCING WITH THIS
SYSTEM AS OF RIGHT NOW...SO POPS WILL REMAIN VERY LOW.
LOOKING FURTHER AHEAD...THERE ARE SOME SIGNS OF ANOTHER SIGNIFICANT
WARM UP HEADING INTO THE MIDDLE PART OF NEXT WEEK WITH TEMPERATURES
RETURNING TO MUCH ABOVE NORMAL. MODELS ARE IN DECENT AGREEMENT WITH
THIS WARMING TREND.
&&
.AVIATION.../06Z TO 06Z/
AN AREA OF RAINFALL ASSOCIATED WITH A SFC WAVE OF LOW PRESSURE NEAR
THE LAKE CUMBERLAND REGION IS GRADUALLY MOVING NORTHEAST OUT OF THE
AREA...AND WILL SOON DEPART THE LAST TAF SITE...JKL. HOWEVER...
ADDITIONAL SHOWERS AND EVEN SOME EMBEDDED THUNDER FROM TIME TO TIME
IS MOVING THROUGH CENTRAL AND WESTERN KY AND NORTHERN MIDDLE TN
ASSOCIATED WITH AN UPPER LEVEL LOW. THIS UPPER LEVEL LOW IS EXPECTED
TO TRACK ACROSS THE AREA THIS MORNING...MOVING INTO WV THIS
AFTERNOON. ALTHOUGH A DRY SLOT WILL MOVE ACROSS THE AREA DURING THE
FIRST 3 TO 4 HOURS OF THE PERIOD WITH ONLY SCATTERED SHOWERS IN THIS
BEHIND THE EXITING MAIN BAND OF PRECIP...STEADIER PRECIP WILL ARRIVE
BETWEEN 8Z AND 12Z. CIGS EARLY IN THE PERIOD SHOULD MAINLY BE MVFR OR
IFR...WITH IFR EXPECTED WITH THE SECOND BAND OF STEADIER PRECIP.
CONDITIONS SHOULD ONLY SLOWLY IMPROVE AS THE UPPER LOW PASSES BACK
TO MVFR. WESTERN LOCATIONS SHOULD EXPERIENCE CLEARING LATE IN THE PERIOD...
BUT JKL SHOULD HANG ONTO MVFR THROUGH THE END OF THE PERIOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS AFTERNOON FOR KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...JP
LONG TERM...KAS
AVIATION...JP
Hazardous weather outlook, Apr 12, 3:34 AM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
434 AM EDT TUE APR 12 2011
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
434 AM EDT TUE APR 12 2011
...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SLOW MOVING BANDS OF SHOWERS ARE EXPECTED THROUGH THIS AFTERNOON
AND THEY MAY PRODUCE LOCALLY HEAVY RAIN AND LEAD TO THE THREAT OF
FLASH FLOODING OR FLOODING OF SMALL STREAMS AND CREEKS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PATCHY VALLEY FROST IS POSSIBLE LATE TUESDAY NIGHT AND WEDNESDAY
NIGHT...ESPECIALLY IN THE NORMALLY COLDER VALLEY LOCATIONS.
THUNDERSTORMS ARE POSSIBLE AGAIN FROM FRIDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN AND ANY INSTANCES OF
FLASH FLOODING TO THE NATIONAL WEATHER SERVICE IN JACKSON KY.
JP
Flash Flood, Fleming
- When
- April 12, 5:12 AM EST to 8:12 AM EST
- Where
- Fleming County, 2.82 mi S of Goddard to 2.86 mi SSE of Goddard
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.330, -83.610
A creek was washing away one driveway. The report was from a CoCoRahs spotter.
Flash Flood, Bath
- When
- April 12, 6:30 AM EST to 11:00 AM EST
- Where
- Bath County, 0.19 mi ENE of Salt Lick to 0.39 mi SSW of Salt Lick
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.121, -83.617
KY 211s near US 60 closed due to flash flooding.
Flash Flood, Bath
- When
- April 12, 6:30 AM EST to 11:00 AM EST
- Where
- Bath County, 1.97 mi SW of Sharpsburg to 0.71 mi SSW of Sharpsburg
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.177, -83.951
KY 11 closed near Fairview and Hwy 36 due to flash flooding.
Flood, Montgomery
- When
- April 12, 6:50 AM EST to 9:50 AM EST
- Where
- Montgomery County, 1.29 mi ENE of Mt Sterling to 1.17 mi NE of Mt Sterling
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.060, -83.930
A creek was out of its banks.
Flash Flood, Montgomery
- When
- April 12, 6:56 AM EST to 10:56 AM EST
- Where
- Montgomery County, 0.69 mi N of Mt Sterling to 0.3 mi SW of Ewington
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- State Official
- Coordinates
- 38.060, -83.950
A fence was washed out at Easy Walker park. A tree brought power lines down on Hingston Pike. Multiple roads had water across them with one road closed.
Flash Flood, Rowan
- When
- April 12, 7:35 AM EST to 10:39 AM EST
- Where
- Rowan County, 0.69 mi S of Brady to 1.04 mi SE of Brady
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.160, -83.430
Dry Creek road was closed due to flash flooding.
Flash Flood, Fleming
- When
- April 12, 7:45 AM EST to 10:45 AM EST
- Where
- Fleming County, 0.88 mi NW of Ringos Mills to 0.51 mi WSW of Plummers Mill
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.280, -83.610
Rawlings Road was closed due to flash flooding.
Flood, Rowan
- When
- April 12, 9:25 AM EST to 12:25 PM EST
- Where
- Rowan County, 0.54 mi E of Bluestone to 0.52 mi ENE of Bluestone
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.150, -83.510
There were multiple roads impacted by flooding across Rowan county. The hardest hit area was the Bluestone community.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Virginia, April 12, 2011$220,000 · 3 events
- Flooding in Kentucky, April 12, 2011$80,000 · 3 events
- Flash Flooding and Flooding in Kentucky, April 12, 201126 events
- Flooding in Kentucky, April 12 to 20, 201111 events
- Flooding in Ohio, April 12, 2011$15,000 · 2 events
- Flooding and Heavy Rain in Ohio, April 12, 2011$9,000 · 8 events
- Flash Flooding in Virginia, April 12, 20118 events
- Flash Flooding in West Virginia, April 12, 20117 events
- Flooding and Heavy Rain in Kentucky, April 12, 2011$8,000 · 6 events
- Hail in Virginia, April 12, 20111.25 in hail · 6 events
- Strong Wind in New Jersey, April 12 to 13, 2011$1,000 · 5 events
- Flooding in Indiana, April 12 to 30, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296128, 296131, 339597, 296157, 296161, 296158, 296159, 296164.